Alert archive / West Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Blacksburg, VA

June 19, 2014Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 19, 2014, 4:50 AM EDT for Greenbrier County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 4:50 AM EDT (08:50 UTC)
Expired
Jun 19, 2014, 5:45 AM EDT
In force
55 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS81 KRNK 190850
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT THU JUN 19 2014
 
VAZ019-020-WVZ045-190945-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
450 AM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 545 AM EDT

* AT 450 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DUO...MOVING TO THE EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  NEOLA...
  RENICK...
  NATURAL WELL...
  AND CALLISON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3823 7974 3779 8001 3792 8079 3808 8077
      3808 8071 3821 8051 3822 8036 3811 8036
      3805 8027 3804 8016 3806 8011 3806 7997
      3811 7993 3813 7995 3818 7992 3827 7980
TIME...MOT...LOC 0847Z 283DEG 23KT 3805 8056 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 4:22 AM EDT, 28 minutes earlier.

Area forecast discussion, Jun 19, 4:22 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT THU JUN 19 2014

.SYNOPSIS...
A FRONT EXTENDED FROM NEW JERSEY ACROSS THE OHIO VALLEY THIS
MORNING. THIS FRONT WILL MOVE SOUTH INTO THE MID ATLANTIC AREA
TONIGHT. THE FRONT THEN MEANDERS OVER THE AREA THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 AM EDT WEDNESDAY...

SHORT WAVE OVER THE NORTHERN OHIO VALLEY CROSSES INTO EASTERN
VIRGINIA BY THIS EVENING. FLOW 500 MB CHANGES FROM LIGHT WESTERLY
WITH THE UPPER RIDGE TO NORTHWEST AROUND THE DIGGING UPPER LOW IN
SOUTHEAST CANADA.

BEST Q-V FORCING STAYS JUST TO THE NORTH AND EAST OF THE FORECAST
AREA THIS AFTERNOON AND EVENING BUT SHORT WAVE WILL STILL RESULT IN
MORE EXTENSIVE AREAL COVERAGE AND MORE ORGANIZED STORMS COMPARED
WITH THE ISOLATED PULSE CONVECTION OF TUESDAY AND WEDNESDAY.

AT 2AM OUTFLOW BOUNDARY EXTENDED FROM THE MARYLAND PANHANDLE INTO
CENTRAL WEST VIRGINIA. ISOLATED TO SCATTERED SHOWERS ARE EXPECTED
ALONG THIS BOUNDARY THIS MORNING. WILL HAVE HIGHER PROBABILITY OF
PRECIPITATION IN THE FAR WESTERN COUNTY WARNING AREA EARLY THIS
MORNING. THE LOCATION OF THE OUTFLOW BOUNDARY AT THE TIME OF PEAK
HEATING THIS AFTERNOON WILL GREATLY INFLUENCE WHERE THE HIGHEST
CHANCE OF THUNDERSTORMS WILL BE. CLOUDS FROM THE SHOWERS AND
THUNDERSTORMS THIS MORNING WILL ALSO LIMIT HEATING IN THE WEST. WILL
HAVE HIGHEST PROBABILITY OF THUNDERSTORMS EAST OF THE BLUE RIDGE
THIS AFTERNOON AND EVENING. PRE-STORM ENVIRONMENT REMAINS HIGH
CAPE/LOW SHEAR THROUGH THE EVENING.

SURFACE FRONT AS SEEN IN LIFTED INDEX FORECAST AND PUSHES LEADING
EDGE OF DRIER AIR AND MORE STABLE AIR IN FROM THE NORTH...REACHING
THE NORTHEAST COUNTY WARNING AREA BY LATE TONIGHT. SHIFT TO DEEPER
NORTHWEST FLOW ALOFT WILL AIDE IN CHANGE OF AIR MASS IN THE PIEDMONT
AND COAST PLAIN BUT SKEPTICAL THAT SURFACE BOUNDARY WILL BE AS FAR
SOUTH AS THE MODELS DEPICT BY FRIDAY MORNING.

STARTING OUT WITH MORE CLOUDS...ESPECIALLY IN WEST THIS MORNING.
THIS WILL HOLD BACK ON HEATING AND MAXIMUM TEMPERATURES. CLOUDS AND
PRECIPITATION WILL KEEP TEMPERATURES MILD OVERNIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 350 AM EDT THURSDAY...

UPPER TROF PUSHES EAST INTO THE ATLANTIC OCEAN INTO THE WEEKEND...AS
THE RIDGE AXIS DEAMPLIFYS OR FLATTENS ACROSS THE WESTERN GREAT LAKES
AND LOWER OHIO VALLEY. ON FRIDAY...THE BACK DOOR COLD FRONT WILL BE
SLOWLY TRAVELING SOUTH ACROSS OUR FORECAST AREA. EASTERN PORTIONS OF
THE FRONTAL BOUNDARY PROGGED TO MOVE INTO NORTH CAROLINA. PLACEMENT
OF THE BOUNDARY IS PROBLEMATIC WITH LIGHT WIND FIELDS AND
CONCERNS THAT THIS BOUNDARY WILL NOT TRAVEL THAT FAR SOUTH
ESPECIALLY WITH THE 85H THETA-E BOUNDARY REMAIN WELL TO THE NORTH
OF THE FORECAST AREA. KEPT THE HIGHEST POPS FOR CONVECTION IN THE
NORTHWEST WITH LIGHTEST IN THE SOUTHEAST. WONDERING IF EASTERLY
FLOW ALONG THE BLUE RIDGE EASTERN SLOPES WILL RESULT IN MORE
SHOWERS AND LIMITED INSTABILITIES. BELIEVE THAT MODEST
INSTABILITIES OVER THE MOUNTAINS SHOULD GENERATE AFTERNOON
THUNDERSTORMS FRIDAY IN THE WEST. WILL ALSO NEED TO KEEP AN EYE ON
THE OHIO VALLEY LATE FRIDAY AFTERNOON INTO THE OVERNIGHT HOURS AS
A POSSIBLE MESOSCALE COMPLEX COULD TRACK NEAR THE AREA WITH 5H
ISOHEIGHTS ORIENTED NW-SE. ANY CONVECTIVE COMPLEX THAT DEVELOPS
SHOULD TRACK CLOSE TO THE 85H THETA-E BOUNDARY WHICH IS NORTH OF
THE AREA. IN ANY CASE...SCATTERED POSSIBLY STRONG CONVECTION COULD
LINGER THROUGH FRIDAY NIGHT INTO SATURDAY. BOTH GFS AND ECMWF
GENERATE WIDESPREAD CONVECTION SATURDAY WITH DISTURBANCE TRACKING
SOUTHEAST TO THE CAROLINA SHORE.

PLAYED TEMPERATURES ABOVE NORMAL FOR FRIDAY WITH READINGS FROM
AROUND 80 DEGREES IN THE MOUNTAINS TO AROUND 90 DEGREES IN THE
SOUTHEAST. LOW TEMPERATURES FRIDAY NIGHT WILL REMAIN QUITE MILD WITH
VALUES FROM THE LOWER 60S IN THE WEST TO AROUND 70 DEGREES IN THE
EAST.  HIGH TEMPERATURES WILL BE SLIGHTLY COOLER ON SATURDAY FROM
THE UPPER 70S TO NEAR 90 IN THE PIEDMONT. WENT WITH LOW TEMPERATURES
SATURDAY NIGHT CLOSE TO ENSEMBLE GFS MOS GENERALLY IN THE 60S.
FRONTAL BOUNDARY EXPECTED TO CONTINUE TO PUSH SOUTH ON SUNDAY INTO
SOUTH CAROLINA. THE GFS DEVELOPS A SFC LOW PRESSURE CENTER OFF THE
SOUTH CAROLINA COAST...WHILE ECMWF DOES NOT HAVE THIS FEATURE.
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY AFTERNOON INTO
SUNDAY NIGHT. DECREASED HIGH TEMPERATURES FOR SUNDAY WITH VALUES
FROM THE UPPER 70S IN THE MOUNTAINS TO THE MID 80S IN THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 300 PM EDT WEDNESDAY...

UPPER LEVEL FLOW BECOMES ZONAL EARLY NEXT WEEK. THE LOWER BOUNDARY
LAYER FLOW WILL RETURN TO THE SOUTH ALLOWING PULSE STORMS TO
DEVELOP. THIS PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS WILL
PERSIST THROUGH WEDNESDAY AND POSSIBLY INTO THE END OF THE WEEK.
LOOKING BEYOND THE EXTENDED...A COLD FRONT MAY CLEAR THINGS OUT BY
NEXT WEEKEND. TEMPERATURES WILL REMAIN WARM AND MUGGY UNTIL THIS
COLD FRONT PASSES EAST OF THE AREA.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AS OF 145 AM EDT THURSDAY...

ISOLATED THUNDERSTORMS OCCURRED AT THE KBCB AND KLYH AIRPORTS ON
WEDNESDAY AFTERNOON...RESULTING IN HIGH AMOUNTS OF LOW LEVEL
MOISTURE AND VERY SMALL DEW POINT DEPRESSIONS. THE WAS CLEAR OVER
THESE LOCATIONS SO HIGH CONFIDENCE THAT IFR TO MVFR FOG WILL BE
DEVELOPING BEFORE 09Z/5AM.

AN OUTFLOW BOUNDARY ASSOCIATED WITH STORMS MOVING THROUGH CENTRAL
AND NORTHERN WEST VIRGINIA MAY TRIGGER SHOWERS AT KLWB BEFORE
12Z/8AM.

THIS AFTERNOON REDEVELOPMENT OF THUNDERSTORMS WILL DEPEND ON THE
LOCATIONS OF THE OUTFLOW BOUNDARY AND AMOUNT OF HEATING AND
INSTABILITY THAT CAN BE GENERATED IN SPITE OF ANY DEBRIS
CLOUDINESS. FOR NOW WILL GO WITH VCNTY TSRA IN THE TAFS AND REFINE
AS NEEDED.

EXTENDED AVIATION DISCUSSION...

A BACKDOOR FRONT DIPS SOUTH TOWARD THE AREA FROM THE MASON-DIXON
LINE TONIGHT WHICH WILL INCREASE THE RANGE OF STORMS INTO MORE
SCATTERED AND MULTICELLULAR AS OPPOSED TO PULSE. THE FRONT IS
EXPECTED TO PRODUCE BETTER COVERAGE INTO FRIDAY. A WEAK FLOW
PATTERN HOLDING OVER THE WEEKEND WILL KEEP THE STORM CHANCES EACH
AFTERNOON THROUGH EARLY EVENING SAT/SUN.

AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE NIGHT/EARLY MORNING...
PARTICULARLY IN AREAS THAT SEE RAIN THE PREVIOUS AFTERNOON. THE
MOST OPTIMAL FLIGHT CONDITIONS EACH DAY SHOULD BE IN THE MID TO
LATE MORNING AFTER FOG/LOW CLOUDS LIFT AND BURN OFF...AND BEFORE
AFTERNOON CONVECTION REDEVELOPS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Jun 18, 11:17 PM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 PM EDT WED JUN 18 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200330-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1117 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 19, 4:50 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT THU JUN 19 2014

VAZ019-020-WVZ045-190945-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
450 AM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 545 AM EDT

* AT 450 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DUO...MOVING TO THE EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  NEOLA...
  RENICK...
  NATURAL WELL...
  AND CALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3823 7974 3779 8001 3792 8079 3808 8077
      3808 8071 3821 8051 3822 8036 3811 8036
      3805 8027 3804 8016 3806 8011 3806 7997
      3811 7993 3813 7995 3818 7992 3827 7980
TIME...MOT...LOC 0847Z 283DEG 23KT 3805 8056

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:23 PM EDTSpecial Weather StatementRNKBedford37 min
Jun 18, 8:33 PM EDTSevere Thunderstorm WarningRNKBedford57 min
Jun 18, 9:07 PM EDTSpecial Weather StatementRNKCity of Lynchburg38 min
Jun 18, 9:29 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell61 min
Jun 19, 11:49 AM EDTSpecial Weather StatementRNKAlleghany, Bath56 min
Jun 19, 12:35 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Covington55 min
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig61 min
Jun 19, 1:29 PM EDTSevere Thunderstorm WarningRNKCraig, Giles46 min
Jun 19, 2:01 PM EDTSpecial Weather StatementRNKGrayson44 min
Jun 19, 2:04 PM EDTSpecial Weather StatementRNKCraig41 min
Jun 19, 2:07 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville53 min
Jun 19, 2:18 PM EDTSpecial Weather StatementRNKRoanoke27 min
Jun 19, 2:55 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Jun 19, 2:56 PM EDTSevere Thunderstorm WarningRNKBuckingham64 min
Jun 19, 3:11 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville64 min
Jun 19, 3:14 PM EDTSpecial Weather StatementRNKCarroll31 min
Jun 19, 3:19 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania56 min
Jun 19, 3:25 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford50 min
Jun 19, 3:27 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville63 min
Jun 19, 3:34 PM EDTSpecial Weather StatementRNKWythe56 min
Jun 19, 3:43 PM EDTSpecial Weather StatementRNKHalifax47 min
Jun 19, 3:59 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville61 min
Jun 19, 4:05 PM EDTSevere Thunderstorm WarningRNKHenry55 min
Jun 19, 4:32 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick58 min
Jun 19, 4:52 PM EDTSpecial Weather StatementRNKCity of Galax53 min
Jun 19, 4:55 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville65 min
Jun 19, 6:04 PM EDTSpecial Weather StatementRNKBuckingham26 min
Jun 19, 6:29 PM EDTSevere Thunderstorm WarningRNKBuckingham61 min
Jun 19, 1:51 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin54 min
Jun 19, 2:21 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry54 min
Jun 19, 2:48 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin57 min
Jun 19, 2:56 PM EDTSevere Thunderstorm WarningRNKYadkin49 min
Jun 19, 3:03 PM EDTSpecial Weather StatementRNKAlleghany42 min
Jun 19, 3:10 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham65 min
Jun 19, 3:53 PM EDTSpecial Weather StatementRNKStokes, Surry52 min
Jun 19, 4:48 PM EDTSevere Thunderstorm WarningRNKWilkes42 min
Jun 19, 5:11 PM EDTSevere Thunderstorm WarningRNKWilkes64 min
Jun 19, 5:27 PM EDTSpecial Weather StatementRNKRockingham63 min
Jun 19, 5:30 PM EDTSpecial Weather StatementRNKYadkin45 min
Jun 19, 10:57 AM EDTSpecial Weather StatementRNKGreenbrier63 min
Jun 19, 12:21 PM EDTSpecial Weather StatementRNKGreenbrier54 min

Nearby

Special Weather Statements in West Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.